DSM-IV

Severe muscle rigidity, elevated temperature, and other related findings (e.g., diaphoresis, dysphagia, incontinence, changes in level of consciousness ranging from confusion to coma, mutism, elevated or labile blood pressure, elevated creatine phosphokinase [CPK]) developing in association with the use of neuroleptic medication.

Research Criteria

A. The development of severe muscle rigidity and elevated temperature associated with the use of neuroleptic medication.

B. Two (or more) of the following:

  1. diaphoresis
  2. dysphagia
  3. tremor
  4. incontinence
  5. changes in level of consciousness ranging from confusion to coma
  6. mutism
  7. tachycardia
  8. elevated or labile blood pressure
  9. leucocytosis
  10. laboratory evidence of muscle injury (e.g., elevated CPK)

C. The symptoms in Criteria A and B are not due to another substance (e.g., phencyclidine) or a neurological or other general medical condition (e.g., viral encephalitis).

D. The symptoms in Criteria A and B are not better accounted for by a mental disorder (e.g., Mood Disorder With Catatonic Features).

Differential Diagnosis

General medical conditions

Neuroleptic Malignant Syndrome must be distinguished from the symptoms of a neurological or other general medical condition. An elevated temperature that is due to a general medical condition (e.g., a viral infection) must be distinguished from the elevated temperature associated with Neurological Malignant Syndrome. Extremely elevated temperatures are more likely due to neuroleptic Malignant Syndrome, especially in the absence of an identifiable general medical condition. In addition, in Neuroleptic Malignant Syndrome, other characteristic features (e.g., severe muscle rigidity) are also present. General medical conditions with a presentation that may resemble Neuroleptic Malignant Syndrome include central nervous system infection, status epilepticus, subcortical brain lesions (e.g., stroke, trauma, neoplasms), and systemic conditions (e.g., intermittent acute porphyria, tetanus). Heat stroke may mimic Neuroleptic Malignant Syndrome but can be distinguished by the presence of hot, dry skin (rather than diaphoresis), hypotension (rather than fluctuating or elevated blood pressure), and limb flaccidity (rather than rigidity). Malignant hyperthermia presents with high elevated temperature and rigidity and usually occurs in genetically susceptible individuals who have received halogenated inhalational anesthetics and depolarizing muscle relaxants. Malignant hyperthermia usually starts within minutes of receiving anesthesia. Because other general medical conditions can co-occur with or result from Neuroleptic Malignant Syndrome, it is important to determine whether the elevated temperature occurred before or subsequent to the superimposed medical problems. Abrupt discontinuation of antiparkinsonian medication in a person with Parkinson's disease or treatment with dopamine-depleting agents (e.g., reserpine, tetrabenazine) may precipitate a reaction similar to Neuroleptic Malignant Syndrone.

Other psychotropic medications

Neuroleptic Malignant Syndrome must be distinguished from similar syndromes resulting from the use of other psychotropic medications (e.g., monoamine oxidase inhibitors, monoamine oxidase inhibitor-tricyclic combinations, monoamine oxidase inhibitor-serotonergic agent combinations, monoamine oxidase inhibitor-meperidine combinations, lithium toxicity, anticholinergic delirium, amphetamines, fenfluramine, cocaine, and phencyclidine), all of which may present with hyperthermia, altered mental status, and autonomic changes. In such cases, a diagnosis of Medication-Induced Movement Disorder Not Otherwise Specified can be given.

Catatonia

Individuals with Schizophrenia or a Manic Episode who are not receiving a neuroleptic medication may sometimes present with extreme catatonic states (so-called lethal catatonia), which can mimic Neuroleptic Malignant Syndrome and may include elevated temperature, autonomic dysfunction, and abnormal laboratory findings, For individuals already receiving a neuroleptic medication, a history of prior extreme catatonic states when the individual was not receiving a neuroleptic is important in making the differential diagnosis. The problem is further confounded by the fact that neuroleptic medication may worsen the symptoms of lethal catatonia.

DSM-5

Although neuroleptic malignant syndrome is easily recognized in its classic full-blown form, it is often heterogeneous in onset, presentation, progression, and outcome. The clinical features described below are those considered most important in making the diagnosis of neuroleptic malignant syndrome based on consensus recommendations.

Diagnostic Features

Patients have generally been exposed to a dopamine antagonist within 72 hours prior to symptom development. Hyperthermia (>100.4ºF or >38.0ºC on at least two occasions, measured orally), associated with profuse diaphoresis, is a distinguishing feature of neuroleptic malignant syndrome, setting it apart from other neurological side effects of anti-psychotic medications. Extreme elevations in temperature, reflecting a breakdown in central thermoregulation, are more likely to support the diagnosis of neuroleptic malignant syndrome. Generalized rigidity, described as "lead pipe" in its most severe form and usually unresponsive to antiparkinsonian agents, is a cardinal feature of the disorder and may be associated with other neurological symptoms (e.g., tremor, sialorrhea, akinesia, dystonia, trismus, myoclonus, dysarthria, dysphagia, rhabdomyolysis). Creatine kinase elevation of at least four times the upper limit of normal is commonly seen. Changes in mental status, characterized by delirium or altered consciousness ranging from stupor to coma, are often an early sign. Affected individuals may appear alert but dazed and unresponsive, consistent with catatonic stupor. Autonomic activation and instability - manifested by tachycardia (rate>25% above baseline), diaphoresis, blood pressure elevation (systolic or diastolic ≥25% above baseline) or fluctuation (≥20 mmHg diastolic change or ≥25 mmHg systolic change within 24 hours), urinary incontinence, and pallor - may be seen at any time but provide an early clue to the diagnosis. Tachypnea (rate >50% above baseline) is common, and respiratory distress - resulting from metabolic acidosis, hypermetabolism, chest wall restriction, aspiration pneumonia, or pulmonary emboli - can occur and lead to sudden respiratory arrest.

A workup, including laboratory investigation, to exclude other infectious, toxic, metabolic, and neuropsychiatric etiologies or complications is essential. Although several laboratory abnormalities are associated with neuroleptic malignant syndrome, no single abnormality is specific to the diagnosis. Individuals with neuroleptic malignant syndrome may have leukocytosis, metabolic acidosis, hypoxia, decreased serum iron concentrations, and elevations in serum muscle enzymes and catecholamines. Findings from cerebrospinal fluid analysis and neuroimaging studies and generally normal, whereas electroencephalography shows generalized slowing. Autopsy findings in fatal cases have been nonspecific and variable, depending on complications.

Differential Diagnosis

Neuroleptic malignant syndrome must be distinguished from other serious neurological or medical conditions, including central nervous system infections, inflammatory or autoimmune conditions, status epilepticus, subcortical structural lesions, and systemic conditions (e.g., pheochromocytoma, thyrotoxicosis, tetanus, heat stroke).

Neuroleptic malignant syndrome also must be distinguished from similar syndromes resulting from the use of other substances or medications, such as serotonin syndrome; parkinsonian hyperthermia syndrome following abrupt discontinuations of dopamine agonists; alcohol or sedative withdrawal; malignant hyperthermia occurring during anesthesia; hyperthermia associated with abuse of stimulants and hallucinogens; and atropine poisoning from anticholinergics.

In rare instances, individuals with schizophrenia or a mood disorder may present with malignant catatonia, which may be indistinguishable from neuroleptic malignant syndrome. Some investigators consider neuroleptic malignant syndrome to be a drug-induced form of malignant catatonia.

Community content is available under CC-BY-SA unless otherwise noted.